Alert archive / Nevada / Red Flag Warnings in 2008
Red Flag Warning 12, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Oct 9, 2008, 3:41 AM PDT. It took effect at Oct 9, 2008, 11:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2008, 3:41 AM PDT (10:41 UTC)
- In effect from
- Oct 9, 2008, 11:00 AM PDT
- Expired
- Oct 9, 2008, 6:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KREV 091041 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 341 AM PDT THU OCT 9 2008 CAZ273-NVZ459-092300- /O.NEW.KREV.FW.W.0012.081009T1800Z-081010T0100Z/ MONO-EASTERN ALPINE COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES- 341 AM PDT THU OCT 9 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM PDT THIS AFTERNOON FOR ZONES 273 AND 459 FOR GUSTY WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM PDT THIS AFTERNOON. A COLD FRONT WILL MOVE ACROSS THE EASTERN SIERRA AND WESTERN NEVADA TODAY. GUSTY WINDS WILL DEVELOP IN ADVANCE OF THIS FRONT WITH WIDESPREAD GUSTS OVER 30 MPH EXPECTED THROUGH THE AFTERNOON. IN ADDITION...VERY DRY AIR WILL BE IN PLACE. HUMIDITY RECOVERIES WERE POOR IN MANY AREAS AND VALUES ARE EXPECTED TO DROP AND REMAIN BELOW 15 PERCENT. A COLD FRONT WILL USHER IN MUCH COOLER AIR AND INCREASING HUMIDITY THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. FIRE OFFICIALS SHOULD MONITOR THEIR AREAS CLOSELY AS ANY NEW FIRE STARTS WILL SPREAD QUICKLY. $$ HOHMANN HTTP://WEATHER.GOV/RENO/FIRE
2 follow-up statements
000 WWUS85 KREV 092230 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 330 PM PDT THU OCT 9 2008 CAZ273-NVZ459-100100- /O.CON.KREV.FW.W.0012.000000T0000Z-081010T0100Z/ MONO-EASTERN ALPINE COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES- 330 PM PDT THU OCT 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON FOR ZONES 273 AND 459 FOR GUSTY WINDS AND LOW HUMIDITY... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON. A COLD FRONT WILL CONTINUE TO SLOWLY DROP SOUTH LATE THIS AFTERNOON AND EARLY THIS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA TODAY. GUSTY WINDS WILL CONTINUE IN ADVANCE OF THIS FRONT WITH WIDESPREAD GUSTS OVER 30 MPH EXPECTED SOUTH OF A LINE FROM MARKLEEVILLE TO HAWTHORNE THROUGH EARLY EVENING. IN ADDITION... HUMIDITIES WILL REMAIN BELOW 15 PERCENT IN MANY AREAS UNTIL THE COLD FRONT MOVES THROUGH THE REGION. THE COLD FRONT WILL USHER IN MUCH COOLER AIR AND INCREASING HUMIDITIES THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. FIRE OFFICIALS SHOULD MONITOR THEIR AREAS CLOSELY AS ANY NEW FIRE STARTS WILL SPREAD QUICKLY. $$ HTTP://WEATHER.GOV/RENO/FIRE
000 WWUS85 KREV 100053 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 553 PM PDT THU OCT 9 2008 CAZ273-NVZ459-100200- /O.EXP.KREV.FW.W.0012.000000T0000Z-081010T0100Z/ MONO-EASTERN ALPINE COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES- 553 PM PDT THU OCT 9 2008 ...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS AFTERNOON. NORTHWEST WINDS ARE SLOWLY DECREASING THIS EVENING WITH GUSTS GENERALLY LESS THAN 30 MPH...SO THE RED FLAG WARNING WILL EXPIRE AT 6 PM. HUMIDITY CURRENTLY AROUND 15 PERCENT WILL QUICKLY INCREASE THIS EVENING AS COLDER AND WETTER AIR MOVES INTO THE REGION BEHIND THE COLD FRONT. $$ JORDAN HTTP://WEATHER.GOV/RENO/FIRE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Oct 9, 3:15 AM PDT, 26 minutes earlier.
Area forecast discussion, Oct 9, 3:15 AM PDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
315 AM PDT THU OCT 9 2008
.SHORT TERM...
A COLD FRONT IN OREGON WILL DROP SOUTH TODAY ACROSS NRN AREAS THIS
MORNING AND INTO THE RENO AREA THIS AFTERNOON. A DRAMATIC
TEMPERATURE DROP OF 15-20 DEGREES WILL OCCUR TODAY IN THE NRN HALF
OF THE AREA BEHIND THE COLD FRONT. TEMPERATURES THAT WERE IN THE 70S
ON WEDNESDAY NORTH OF HIGHWAY 50 WILL DROP INTO THE 50S AND 60S
TODAY. FURTHER SOUTH INTO MONO AND MINERAL COUNTIES TEMPERATURES
WILL ONLY DROP 5-10 DEGREES AS THE AREA WILL REMAIN AHEAD OF THE
FRONT THROUGH THE AFTERNOON.
THE MAIN CONCERN TODAY WILL BE THE WINDS. A 110+ KT JET OVER NRN
CA/NWRN NV THIS MORNING WILL DROP SOUTH WITH TIGHTENING PRESSURE AND
THERMAL GRADIENTS AHEAD OF THE COLD FRONT. WINDS HAVE KEPT UP
OVERNIGHT ACROSS THE AREA AS THE FRONT APPROACHES. 700 MB FLOW WILL
INCREASE TO 25-30 KTS THIS MORNING WITH GUSTS EASILY OVER 60 MPH.
CURRENT WINDS OVER THE RIDGES ARE GUSTING 40-50 MPH. THE STRONGER
WINDS WILL MIX DOWN AS THE JET PUSHES FURTHER SOUTH WITH SURFACE
GUSTS UP TO 30 MPH LIKELY ACROSS THE AREA. STRONGER WIND GUSTS ARE
EXPECTED SOUTH OF HIGHWAY 50 WHERE THE TIGHTEST GRADIENT IS
FORECAST. SEE FIRE WEATHER DISCUSSION BELOW FOR MORE ON WINDS AND
HUMIDITY.
A REINFORCING SHOT OF COLD AIR WILL DROP SOUTH FROM CANADA BY FRIDAY
AND DRIVE COLDER AIR SOUTH INTO CA/NV. MODELS ARE IN GOOD AGREEMENT
WITH A CLOSED LOW DEVELOPING AND DROPPING SOUTH OVER THE SIERRA
SOUTH OF THE TAHOE BASIN BY FRIDAY AFTERNOON THEN DIGGING SOUTHEAST
FRIDAY NIGHT. COLD NORTH TO NORTHEAST SURFACE FLOW WILL KEEP
TEMPERATURES WELL BELOW NORMAL...WITH TEMPERATURES STRUGGLING TO
REACH 50 IN MANY LOCATIONS IN WRN NV ON FRIDAY WITH HIGHS IN THE 40S
EXPECTED IN THE SIERRA. THE NORMAL HIGH FOR RENO FOR THIS TIME OF
YEAR IS NEAR 73. THE FIRST WIDESPREAD HARD FREEZE OF THE YEAR WILL
ALSO LIKELY OCCUR SATURDAY AND SUNDAY MORNINGS IN WRN NV AS COLD AIR
SETTLES IN AND SKIES BEGIN TO CLEAR IN SOME AREAS. 500 MB HEIGHT AND
700 MB TEMPERATURE ANOMALIES ARE 3-4 STANDARD DEVIATIONS BELOW
NORMAL FOR THIS TIME OF YEAR. 700 MB TEMPERATURES DROP TO -10 TO
-12C BY FRIDAY AFTERNOON WITH A 500 MB COLD POOL AROUND -30 C AND
REMAIN COLD THROUGH SATURDAY. THIS WOULD TRANSLATE TO SNOW LEVELS
DROPPING TO ALL VALLEY FLOORS BY FRIDAY NIGHT. GOOD INSTABILITY NEAR
THE LOW AND TROUGH AXIS DEVELOPS THURSDAY NIGHT INTO FRIDAY MORNING
OVER NRN AREAS WITH SNOW SHOWERS DEVELOPING OVER THE FAR NORTH. AS
THE THE LOW DROPS SOUTH...INSTABILITY INCREASES FURTHER SOUTH WITH
DECENT LAPSE RATES DUE TO VERY COLD AIR ALOFT. DEEPER MOISTURE WILL
ALSO PUSH FURTHER SOUTH AND BRING THE LIKELIHOOD OF THE FIRST SNOW
OF THE SEASON IN MANY SIERRA AND WRN NV LOCATIONS. SNOW SHOWERS WILL
DEVELOP OVER NRN AREAS THURSDAY NIGHT INTO FRIDAY MORNING...THEN
SPREAD SOUTH ACROSS THE AREA FRIDAY AFTERNOON. POPS WERE INCREASED
TO LIKELY ALONG THE INTERSTATE 80 CORRIDOR FRIDAY AFTERNOON DUE TO
STRONGER DYNAMICS. SINCE TEMPERATURES HAVE BEEN ABOVE NORMAL ACROSS
THE AREA FOR MUCH OF THE SEASON...THE SURFACE IS LIKELY TOO WARM IN
MOST VALLEY LOCATIONS FOR MUCH OF ANY SNOWFALL TO ACCUMULATE.
HOWEVER...IF MORE ORGANIZED BANDS OF SNOW SHOWERS DEVELOP THEN A
SHORT PERIOD OF MDT SNOW IS POSSIBLE...WHERE BRIEF ACCUMULATIONS
COULD OCCUR. FURTHER SOUTH INTO MONO COUNTY UPSLOPE FLOW WILL HELP
TO INCREASE SNOW AMOUNTS IN THE HIGHER TERRAIN AND ALSO WEST OF JUNE
LAKE AND MONO LAKE WHERE SOME LAKE EFFECT MAY OCCUR. SNOW
ACCUMULATIONS WILL LIKELY BE THE HIGHEST HERE...BUT EXACT AMOUNTS
ARE UNCERTAIN.
ANOTHER CONCERN ON FRIDAY AND FRIDAY NIGHT WILL BE LAKE EFFECT SNOW
OFF PYRAMID LAKE AND LAKE TAHOE. WATER TEMPERATURES ARE AROUND THE
MID 50S ON THE SURFACE OF LAKE TAHOE AND IN THE MID 60S ON PYRAMID
BASED ON . LAKE SURFACE TO 650-700 MB TEMPERATURE DIFFERENCES WILL
EASILY BE 30+ DEGREES. COLD AIR ALOFT COMBINED WITH INSTABILITY AND
VERY LITTLE SHEAR OF THE NORTH NORTHEAST WINDS FROM THE SURFACE TO
500 MB SHOULD BE SUFFICIENT FOR SOME LAKE EFFECT SNOW BANDS TO FORM
SOUTH OF THE LAKES. THE MAIN QUESTION WILL BE HOW HEAVY THESE SNOW
BANDS WILL BE. MODEL SOUNDINGS DO NOT INDICATE A DEEP SATURATED
LAYER FALLING WITHIN THE DENDRITIC GROWTH ZONE...BUT MODELS MAY BE
UNDERDOING THE AMOUNT OF MOISTURE AVAILABLE DOWNWIND OF THE LAKE
WATERS. THE BOUNDARY LAYER WILL DEFINITELY BE COLD ENOUGH AS IT WILL
FALL IN THE 0 TO -10C RANGE. FOR NOW WILL CONTINUE TO HINT AT HIGHER
POPS DOWNWIND OF THE LAKES AND LET LATER SHIFTS FINE TUNE QPF
AMOUNTS. LIGHTER SNOW SHOWERS WILL CONTINUE THROUGH SATURDAY UNDER
COLD CYCLONIC FLOW. GMCGUIRE
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
NOT MANY CHANGES TO THE EXTENDED FORECAST WITH QUIET WEATHER
EXPECTED THROUGH WEDNESDAY AS HIGH PRESSURE AMPLIFIES OVER THE WEST
COAST. GFS IS NOT AS AMPLIFIED WITH THE RIDGE OVER THE WESTERN U.S.
AND BRINGS A SHORTWAVE TROUGH INTO THE PACIFIC NW AND COLD FRONT
INTO NORTHERN NV ON TUESDAY. GIVEN ENSEMBLE SPREADS AND THE DECENT
PERFORMANCE OF THE ECMWF WITH THE LATEST SYSTEM...WILL TREND TOWARDS
THE ECMWF WITH A STRONGER RIDGE OVER THE WESTERN U.S. AND WARMING
TREND THROUGH WEDNESDAY.
COOL NORTHEASTERLY SURFACE FLOW BEHIND THE DEPARTING UPPER LOW WILL
KEEP TEMPERATURES IN THE UPPER 50S ACROSS WESTERN NV AND 40S IN THE
SIERRA ON SUNDAY. TEMPERATURES WILL WARM AROUND 10 DEGREES FOR
MONDAY AS HIGH PRESSURE BUILDS ACROSS THE REGION. LOW LEVEL FLOW
WILL SWITCH AROUND WESTERLY BY TUESDAY WITH CONTINUED WARMING
THROUGH WEDNESDAY WITH HIGHS TOPPING OUT NEAR 80 IN WESTERN NV AND
MID 60S IN THE SIERRA. MOZLEY
&&
.FIRE WEATHER...
A STRONG COLD FRONT NEARLY STATIONARY OVER NORTHERN AREAS EARLY THIS
MORNING WILL SURGE SOUTH ALONG THE EASTERN SIERRA AND WESTERN NEVADA
TODAY. UPPER LEVEL JET AND INCREASING THERMAL GRADIENT WILL RESULT
IN INCREASING WEST-NORTHWEST WINDS AHEAD OF THE FRONT. WIDESPREAD
GUSTS 30-35 MPH ARE EXPECTED FOR A 4-7 HOUR TIME PERIOD TO THE LEE
OF THE SIERRA FROM THE SIERRA FRONT DOWN INTO WESTERN MINERAL AND
MONO COUNTY. HUMIDITY RECOVERIES WERE ALREADY POOR IN SOME OF THESE
AREAS THIS MORNING AND EVEN DRIER AIR IS PROGGED TO ADVECT INTO THIS
AREA AHEAD OF THE FRONT WITH VALUES GETTING AS LOW AS SINGLE DIGITS
AND LOWER TEENS THIS AFTERNOON. ALONG THE SIERRA FRONT...CRITICAL
FIRE WEATHER CONDITIONS ARE GOING TO BE SHORTLIVED AS EARLY ARRIVAL
OF FRONT BRINGS FALLING TEMPERATURES AND RISING HUMIDITY LEVELS.
FURTHER SOUTH...CONDITIONS WILL BE MORE PROLONGED WITH PORTIONS OF
SOUTHERN MONO COUNTY AND SOUTHWEST MINERAL COUNTY TO SEE RED FLAG
CONDITIONS POSSIBLY AS LONG AS 5-7 HOURS. WHILE COOLER TEMPERATURES
AND PRECIPITATION ARE FORECAST FRIDAY INTO THE WEEKEND...ANY FIRES
THAT DO START WILL HAVE THE POTENTIAL TO SPREAD QUICKLY THIS
AFTERNOON AND EARLY EVENING AND WARRANT HEIGHTENED AWARENESS OF FIRE
OFFICIALS. A RED FLAG WARNING WILL BE ISSUED FOR MONO/MINERAL
COUNTIES WHERE CRITICAL FIRE WEATHER CONDITIONS WILL BE MORE
PROLONGED. HOHMANN
&&
.AVIATION...
VFR WITH INCREASING NORTHWEST TO NORTH SFC WINDS AS COLD FRONT
PUSHES SOUTH THROUGH THE AREA TODAY. GUSTS TO 30KT POSSIBLE AT TAF
SITES AFTERNOON THROUGH EARLY EVENING. LOW CLOUDS AND SNOW SHOWERS
IN ASSOCIATION WITH UPPER LOW WILL WORK SOUTH INTO THE KRNO/KLOL TAF
SITES AROUND 12Z FRIDAY. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM PDT THIS
EVENING FOR NVZ002-004.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM PDT THIS
AFTERNOON FOR NVZ459.
CA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM PDT THIS
EVENING FOR CAZ072.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM PDT THIS
AFTERNOON FOR CAZ273.
&&
HTTP://WEATHER.GOV/RENOThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:17 PM PDT | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 29 hr |
| Oct 9, 3:42 PM PDT | Lake Effect Snow Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 28 hr |
| Oct 9, 3:42 PM PDT | Winter Weather Advisory | REV | Douglas, Lyon, Mineral, Storey, Washoe | 28 hr |
Nearby
Red Flag Warnings in Nevada, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.